South Dakota, 2008

Tornado and Hail in South Dakota, July 17, 2008

July 17, 2008 · NWS ABR · 8 events in 2 counties and zones

An isolated supercell tracked southeast across Faulk and Hand counties producing funnel clouds with one tornado touchdown, sixty mph winds, along with some penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated supercell tracked southeast across Faulk and Hand counties producing funnel clouds with one tornado touchdown, sixty mph winds, along with some penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 2:50 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 2:50 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU JUL 17 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS
AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND
EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST
SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS
OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING
NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE
ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS
TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND
BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY
DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA
SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF
CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST
ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED
INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF
MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY
NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE
STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME
GETS CLOSER.

.LONG TERM...SATURDAY THROUGH THURSDAY
MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS
SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE
KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A
30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE
NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS
IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL
FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY
AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE
ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE
DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND
POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER
TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST
MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT
THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE
LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD
STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING
COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT
OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO
WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL
DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON
AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB
FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF
KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR
KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS
REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL
DOMINATE THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 2:33 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT THU JUL 17 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE
AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY
SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT
UNCERTAINTIES REMAIN IN TIMING AND LOCATION.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Funnel Cloud, Faulk

When
July 17, 7:39 PM CST
Where
Faulk County, 6.03 mi NE of Onaka
Reported by
Law Enforcement
Coordinates
45.240, -99.390

Thunderstorm Wind, Faulk

When
July 17, 7:40 PM CST
Where
Faulk County, 4.85 mi NE of Onaka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.230, -99.410

Hail, Faulk

When
July 17, 7:55 PM CST
Where
Faulk County, 4.41 mi WSW of Norbeck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -99.300

Funnel Cloud, Faulk

When
July 17, 8:33 PM CST
Where
Faulk County, 4.03 mi SW of Faulkton
Reported by
Law Enforcement
Coordinates
44.990, -99.190

Funnel Cloud, Faulk

When
July 17, 8:37 PM CST
Where
Faulk County, 0.49 mi W of Orient
Reported by
Fire Department/Rescue
Coordinates
44.900, -99.090

Thunderstorm Wind, Hand

When
July 17, 8:50 PM CST
Where
Hand County, 1.63 mi ENE of Polo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.790, -99.070

Tornado, Hand

When
July 17, 8:57 PM CST to 8:58 PM CST
Where
Hand County, 0.69 mi N of Polo to 0.67 mi N of Polo
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
44.790, -99.100

A tornado touched down briefly in open country northeast of Polo with no damage occurring.

Funnel Cloud, Hand

When
July 17, 9:28 PM CST
Where
Hand County, 5.55 mi N of St Lawrence
Reported by
Law Enforcement
Coordinates
44.600, -98.940

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126345, 126351, 126349, 126346, 126347, 126352, 126350, 126348.